Background Tenofovir can induce proximal renal tubular changes that result in varying expression of Fanconi syndrome1,2. Less commonly, osteomalacia related to hypophosphatemia2,3 can occur and has been documented with bone biopsy3. The clinical details of 28 reported cases of tenofovir induced osteomalacia, some of whom had vitamin D deficiency and secondary hyperparathyroidism, was recently summarized3.
Objectives To describe the clinical presentation and course of three HIV patients with tenofovir induced hypophosphatemic osteomalacia and compare to cases previously reported.
Methods The clinical, laboratory, and radiologic features of three HIV patients referred for evaluation of pain and osteoporosis were reviewed.
Results All three patients were male, had diffuse pain, suffered multiple clinical fractures, and were on combination long and short acting opioids at the time of presentation. Two were in wheelchairs and two had neuropathy.
All patients had hypogonadism and proteinuria and case 1 had glycosuria. All patients had normal 25-OH vitamin D, vitamin B12, PTH, serum protein electrophoresis, magnesium, CBC, calcium, CPK, sedimentation rate, TSH. Case 1 had fractures of the hip, sacrum, and humerus; case 2 hip and ribs; and case 3 ribs, pelvis and knee. The technetium bone scan showed a similar pattern of increased uptake in multiple ribs, calcaneus, metatarsal bones, knees, and sacrum in all three patients. A MRI of the knee showed bone marrow edema in case 2 and an atypical longitudinal fracture of the femur in case 3. Tenofovir was withdrawn, oral phosphates given, and resolution of pain and biochemical changes occurred in 4–8 months. Bone mineral density in case 1 repeated 1 year after presentation increased 16% in the femoral neck and 19% in the lumbar spine.
The laboratory and clinical features in our cases shared with those previously reported include long duration of HIV and tenofovir treamtent, severe pain and disability, low BMI, neuropathy, hypogonadism in men, elevation of alkaline phoshatase and varying degrees of renal tubular dysfunction.
Conclusions Long term tenofovir therapy in HIV patients can induce a devastating disabling osteomalacia caused by hypophosphatemia with features of Fanconi syndrome with or without vitamin D deficiency. A long standing history of HIV infection, low BMI, neuropathy, and hypogonadism in male patients may predispose or be associated with this complication. A serum phosphorus, alkaline phosphatase, and urinalysis should be followed regularly in all tenofovir treated patients to avoid the consequences of osteomalacia.
Karras A, et al, Clin Infect Dis 2003; 36:1070–1072.
Earle KE, et al, J Bone Miner Dis 2004; 19:714–721.
Mateo L, et al, Clin Rheumatol 2016; 35:1271–1279.
Disclosure of Interest None declared